Alert archive / New York / Frost Advisories in 2019
Frost Advisory 3, NWS Buffalo, NY
NWS Buffalo, NY issued this frost advisory at Jun 3, 2019, 2:19 PM EDT for 4 counties in New York. It took effect at Jun 4, 2019, 2:00 AM EDT. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Jun 3, 2019, 2:19 PM EDT (18:19 UTC)
- In effect from
- Jun 4, 2019, 2:00 AM EDT
- Expired
- Jun 4, 2019, 6:30 AM EDT
- In force
- 5 hr
- Issued by
- NWS Buffalo, NY
Counties Allegany County, NY, Cattaraugus County, NY, Chautauqua County, NY, Lewis County, NY
The radar
The Buffalo radar (KBUF), 77 km from the middle of the area, began a volume at 18:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.3 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 861 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
513 WWUS71 KBUF 031819 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 219 PM EDT Mon Jun 3 2019 NYZ008-019>021-040230- /O.NEW.KBUF.FR.Y.0003.190604T0600Z-190604T1100Z/ Lewis-Chautauqua-Cattaraugus-Allegany- Including the cities of Lowville, Jamestown, Olean, and Wellsville 219 PM EDT Mon Jun 3 2019 ...FROST ADVISORY IN EFFECT FROM 2 AM TO 7 AM EDT TUESDAY... The National Weather Service in Buffalo has issued a Frost Advisory, which is in effect from 2 AM to 7 AM EDT Tuesday. * LOCATIONS...Lewis, Chautauqua, Cattaraugus, and Allegany counties. * TIMING...From overnight tonight through early Tuesday morning. * TEMPERATURES...In the upper 30s. * IMPACTS... PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory is issued when frost is expected to develop during the growing season. If you are in the advisory area you should take steps to protect tender vegetation. Also, potted plants normally left outdoors should be covered or brought inside away from the cold. && $$ Reynolds
4 follow-up statements
902 WWUS71 KBUF 031913 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 313 PM EDT Mon Jun 3 2019 NYZ008-019>021-040400- /O.CON.KBUF.FR.Y.0003.190604T0600Z-190604T1100Z/ Lewis-Chautauqua-Cattaraugus-Allegany- Including the cities of Lowville, Jamestown, Olean, and Wellsville 313 PM EDT Mon Jun 3 2019 ...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 7 AM EDT TUESDAY... * LOCATIONS...Lewis, Chautauqua, Cattaraugus, and Allegany counties. * TIMING...From overnight tonight through early Tuesday morning. * TEMPERATURES...In the mid to upper 30s. * IMPACTS...Unprotected spring vegetation may be damaged or killed by frost. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory is issued when frost is expected to develop during the growing season. If you are in the advisory area you should take steps to protect tender vegetation. Also, potted plants normally left outdoors should be covered or brought inside away from the cold. && $$
267 WWUS71 KBUF 040208 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 1008 PM EDT Mon Jun 3 2019 NYZ008-019>021-041100- /O.CON.KBUF.FR.Y.0003.190604T0600Z-190604T1100Z/ Lewis-Chautauqua-Cattaraugus-Allegany- Including the cities of Lowville, Jamestown, Olean, and Wellsville 1008 PM EDT Mon Jun 3 2019 ...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 7 AM EDT TUESDAY... * LOCATIONS...Lewis, Chautauqua, Cattaraugus, and Allegany counties. * TIMING...From overnight tonight through early Tuesday morning. * TEMPERATURES...In the mid to upper 30s. * IMPACTS...Unprotected spring vegetation may be damaged or killed by frost. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory is issued when frost is expected to develop during the growing season. If you are in the advisory area you should take steps to protect tender vegetation. Also, potted plants normally left outdoors should be covered or brought inside away from the cold. && $$ Apffel
689 WWUS71 KBUF 040734 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 334 AM EDT Tue Jun 4 2019 NYZ008-019>021-041100- /O.CON.KBUF.FR.Y.0003.000000T0000Z-190604T1100Z/ Lewis-Chautauqua-Cattaraugus-Allegany- Including the cities of Lowville, Jamestown, Olean, and Wellsville 334 AM EDT Tue Jun 4 2019 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 7 AM EDT THIS MORNING... * LOCATIONS...Lewis, Chautauqua, Cattaraugus, and Allegany counties. * TIMING...Through early this morning. * TEMPERATURES...In the mid 30s. * IMPACTS...Unprotected spring vegetation may be damaged or killed by patchy frost. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory is issued when frost is expected to develop during the growing season. If you are in the advisory area you should take steps to protect tender vegetation. Also, potted plants normally left outdoors should be covered or brought inside away from the cold. && $$ JJR
637 WWUS71 KBUF 041030 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 630 AM EDT Tue Jun 4 2019 NYZ008-019>021-041130- /O.CAN.KBUF.FR.Y.0003.000000T0000Z-190604T1100Z/ Lewis-Chautauqua-Cattaraugus-Allegany- Including the cities of Lowville, Jamestown, Olean, and Wellsville 630 AM EDT Tue Jun 4 2019 ...FROST ADVISORY IS CANCELLED... The National Weather Service in Buffalo has cancelled the Frost Advisory. Temperatures will warm quickly early this morning...therefore the Frost Advisory has been cancelled. $$ JJR
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this frost advisory went out at Jun 3, 11:53 AM EDT, 2 hours 26 minutes earlier.
Area forecast discussion, Jun 3, 11:53 AM EDT, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1153 AM EDT Mon Jun 3 2019
.SYNOPSIS...
A very cool airmass will make it feel more like late April through
tonight...as temperatures will average about 15 degrees below normal
early June values. We can then look forward to day to day warming
through the end of the work week with the mercury gradually climbing
well into the 70s. Unfortunately...the warm up will be accompanied
by more wet unsettled weather...especially Tuesday and Wednesday.
&&
.NEAR TERM /THROUGH TONIGHT/...
A fresh Canadian airmass will make it feel more like the second half
of April today, as H85 temps close to zero c will only support
afternoon highs of 55 to 60. Most locations will see a mixture of
clouds and sun over the western counties which will temper the chill
of a gusty west wind of up to 30 mph.
While surface high pressure centered to our west will supply plenty
of subsidence within a dry airmass over the western counties, an
anomalously deep mid level trough over Quebec will likely lead to
some adverse weather through the early afternoon for the Eastern
Lake Ontario region. A robust disturbance diving south within the
longwave trough will sweep across the North Country and Adirondacks
region this morning. This vigorous system was producing fairly
widespread rain and snow shower activity across western Quebec
during the pre dawn hours, and while we are not forecasting any snow
for our forecast area...the strong forcing of this system will
likely generate some moderately heavy rain showers. Given the
forcing and steep low level lapse rates, it is not out of the
question that the showers could be accompanied by a thunderstorm or
two. Any storm that does develop should contain some graupel as the
freezing level is quite low, at 3-5 kft. Watch KTYX radar
reflectivities greater than 45-50 dBZ for this possibility.
Subsidence in the wake of the mid level disturbance will cut off the
showers and possible thunderstorms over the Eastern Lake Ontario
region by mid afternoon.
Meanwhile over the western counties...generally fair dry weather is
anticipated with limited moisture within a deep cyclonic flow only
supporting some midday and afternoon Cu.
Tonight...the area of high pressure centered to our west will drift
the the Mid Atlantic region. This will allow our gusty winds to drop
off while guaranteeing fair dry weather. It will be another chilly
night...as mins will range from the low to mid 40s in most areas...
to the upper 30s across much of the Southern Tier and portions of
the Eastern Lake Ontario region. Its not out of the question that
there could even be some patches of frost in the more protected
valleys of the Southern Tier.
&&
.SHORT TERM /TUESDAY THROUGH THURSDAY NIGHT/...
On Tuesday surface-based ridging initially located over the central
Appalachians will drift eastward and off the Atlantic coastline. At
the same time broad low pressure will make its way from the southern
Canadian Prairies toward the Upper Great Lakes...with a strengthening
warm frontal zone extending southeastward into far western New York
during the morning...before pushing on to Lake Ontario and the Finger
Lakes Region during the afternoon. Deepening moisture...increasing
isentropic lift...and increasing low level convergence aided by a
strengthening low level jet impinging upon the frontal surface will
lead to initially scattered showers developing across far western New
York during the morning...then becoming more widespread across the
Genesee Valley/Finger Lakes and North Country during the afternoon
as the frontal zone pushes further northeastward. With respect to
temperatures...these should exhibit a marked northeast-southwest
dichotomy owing to the front being draped across our area...with
afternoon highs ranging from the mid and upper 50s across the North
Country to the mid and upper 60s across those portions of western
New York that manage to break into the warm sector.
Tuesday night through Wednesday things become more complicated.
Compared to 24 hours ago when the guidance suite largely pushed the
main frontal zone north and east of our region for a sizable chunk
of this period...most of the main guidance packages have since shifted
the position of this boundary further to the south...and now stall it
out near the south shore of Lake Ontario until the aforementioned
surface wave passes through our region during the day Wednesday. With
this in mind have necessarily had to trend the forecast in a wetter and
more unsettled direction for Tuesday night...with numerous to fairly
widespread showers now forecast to persist along and to the north of
the front...and areas to its south now also appearing more subject to
at least some periodic scattered showers in the "dirtier"-looking
warm sector. Meanwhile low temperatures should again exhibit a decent
northeast-southwest gradient...with these ranging from the upper 40s
across the North Country to the upper 50s across far western New York.
Continued unsettled conditions should then unfortunately persist
through the day Wednesday...when the main surface wave should ripple
eastward along the main baroclinic zone and directly across our area...
before dragging the surface front itself across our region later
Wednesday into Wednesday evening. This will keep scattered to numerous
showers in place with some weak instability also supporting the
potential for a few thunderstorms south of Lake Ontario...though at
this point the instability-shear parameter space appears largely
unfavorable for severe weather. The precipitation will then steadily
diminish from northwest to southeast Wednesday night and Thursday
as the main surface front sags further to our south...with largely
dry conditions returning by Thursday afternoon...and dry/uneventful
weather then following for Thursday night as surface-based ridging
and attendant drying makes further inroads into our region.
With regard to temperatures during the latter two thirds of this
period...a mixed bag of readings ranging in the mid 60s to mid 70s
on Wednesday should actually trend warmer and more uniform for
Thursday...when the combination of less cloud cover/precipitation
and similar temperature profiles to those of Wednesday should allow
for more uniform highs in the lower to middle 70s. Meanwhile...overnight
lows will be mainly in the 50s both nights...with the aforementioned
ridging and drier air allowing readings to be some 3-5 degrees cooler
overall Thursday night.
&&
.LONG TERM /FRIDAY THROUGH SUNDAY/...
During this period the persistent upper level troughing that has
plagued eastern North America for much of this spring will at least
temporarily recede further northeastward and away from our region...
which in turn will allow ridging at all levels to make further inroads
across the Great Lakes. At the same time this latter feature will also
help to suppress any southern stream systems largely to our southwest.
All of this should add up to a welcome period of mainly dry weather
and seasonable June temperatures...with daily highs ranging in the
70s...and nightly lows in the 50s.
&&
.AVIATION /16Z MONDAY THROUGH FRIDAY/...
Light showers and MVFR conditions will be possible through midday at
KART as a potent shortwave swings across the North Country. All
other terminals will see SCT-BKN CIGS around 3000-3500 producing low
end VFR.
The only other issue today will be WNW'erly winds that will gust as
high as 30 knots at times...especially for the elevated airfields.
VFR conditions will persist across the region tonight..
Outlook...
Tuesday...Mainly VFR with scattered showers.
Wednesday...MVFR with showers and a chance of a thunderstorm.
Thursday...Mainly VFR with slight chance of a shower.
Friday...Mainly VFR with a chance of a shower across the Southern
Tier.
&&
.MARINE...
A relatively tight surface pressure gradient will be found across
the Lower Great Lakes today...including Lake Ontario into the first
half of tonight. This will support moderately strong winds and rough
water for the bulk of the region...so small craft advisories are now
in effect for all of the NY nearshore waters along with the IAG
River and BUF Harbor.
Winds will subside across the Lower Great Lakes late today and
especially tonight...as high pressure will pass by to our south.
Winds will then back to the south-southwest on Tuesday...but should
remain below small craft advisory levels.
&&
.TIDES/COASTAL FLOODING...
Moderately strong westerlies on Lake Ontario...combined with
record high water levels...will increase the wave action along
the south and east shores of the lake through this evening.
This will increase an already high risk for flooding and erosion
for the lake shores for all of the New York counties lining the
lake.
For this reason...a Lakeshore Flood Warning remains in effect
for the areas outlined below.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Lakeshore Flood Warning until 8 AM EDT Tuesday for NYZ001>007.
MARINE...Small Craft Advisory until 5 PM EDT this afternoon for LEZ020.
Small Craft Advisory until 11 PM EDT this evening for
LEZ040-041.
Small Craft Advisory until 5 PM EDT this afternoon
for LOZ030.
Small Craft Advisory until midnight EDT tonight for LOZ043-
044.
Small Craft Advisory until 6 PM EDT this evening for
LOZ042.
Small Craft Advisory until 2 AM EDT Tuesday for LOZ045.
&&
SYNOPSIS...RSH
NEAR TERM...AR/RSH
SHORT TERM...JJR
LONG TERM...JJR
AVIATION...AR/RSH
MARINE...RSH
TIDES/COASTAL FLOODING...RSHHazardous weather outlook, Jun 3, 4:37 AM EDT, 9 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 437 AM EDT Mon Jun 3 2019 NYZ008-010>014-019>021-085-040900- Lewis-Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- 437 AM EDT Mon Jun 3 2019 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ001>007-040900- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson- 437 AM EDT Mon Jun 3 2019 ...LAKESHORE FLOOD WARNING IN EFFECT UNTIL 8 AM EDT TUESDAY... This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lakeshore Flood Warning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lakeshore Flood Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-040900- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 437 AM EDT Mon Jun 3 2019 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf JJR
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 3, 6:42 PM EDT | Beach Hazards Statement | BUF | Chautauqua, Erie | 3 hr |
Nearby
Frost Advisories in New York, 2019Every frost advisory in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.